Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Grand Forks, ND

June 10, 1998Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 1998, 9:34 PM CDT for Cass County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 9:34 PM CDT (02:34 UTC)
Expired
Jun 10, 1998, 10:05 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:55 PM CDTHail 0.75Mapleton, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS1 KFAR 110235 RRA
SVRFAR
NDC017-110305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
934 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 1005 PM CDT

* AT 934 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
  OF CASSLETON OR 25 MILES WEST OF FARGO. THE STORM WAS MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASSLETON BY 945 PM
  MAPLETON BY 1000 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:40 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 10, 8:40 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT WED JUN 10 1998

NO TIME FOR AFD TONIGHT WITH ONGOING SVR WX. CURRENT ZONES WILL BE
UPDATED AFT WATCH EXPIRES.
VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:17 PM CDTSevere Thunderstorm WarningFGFBarnes28 min
Jun 10, 7:23 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent32 min
Jun 10, 7:27 PM CDTTornado WarningFGFSargent33 min
Jun 10, 7:49 PM CDTSevere Thunderstorm WarningFGFBarnes31 min
Jun 10, 7:54 PM CDTSevere Thunderstorm WarningFGFRichland31 min
Jun 10, 7:56 PM CDTSevere Thunderstorm WarningFGFCass29 min
Jun 10, 8:08 PM CDTSevere Thunderstorm WarningFGFTraill32 min
Jun 10, 8:24 PM CDTSevere Thunderstorm WarningFGFBarnes31 min
Jun 10, 8:52 PM CDTTornado WarningFGFBarnes33 min
Jun 10, 8:57 PM CDTTornado WarningFGFCass33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.